Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2011, 8:22 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 8:22 PM CDT (01:22 UTC)
- Expired
- May 19, 2011, 8:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS53 KGLD 200122 SVRGLD COC063-125-KSC023-181-200145- /O.NEW.KGLD.SV.W.0023.110520T0122Z-110520T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 722 PM MDT THU MAY 19 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO... SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS... NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS... * UNTIL 745 PM MDT/845 PM CDT/ * AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF KANORADO...AND WAS MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BONNY RESERVOIR AND HALE. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 11. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 200. [YES.EQ.YES] PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR BONNY RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3990 10203 3969 10172 3933 10210 3944 10229 TIME...MOT...LOC 0122Z 216DEG 27KT 3947 10212 WIND...HAIL <50MPH 1.00IN $$ STASSER
1 follow-up statement
118 WWUS53 KGLD 200149 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 749 PM MDT THU MAY 19 2011 COC063-125-KSC023-181-200159- /O.EXP.KGLD.SV.W.0023.000000T0000Z-110520T0145Z/ KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS- 749 PM MDT THU MAY 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE... NORTHWESTERN SHERMAN...SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3990 10203 3969 10172 3933 10210 3944 10229 TIME...MOT...LOC 0122Z 216DEG 27KT 3947 10212 $$ STASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:41 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 19, 6:41 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT THU MAY 19 2011 .DISCUSSION... 130 PM MDT THU MAY 19 2011 AN UPPER LOW OVER COLORADO WILL LIFT INTO NORTHEAST WYOMING FRIDAY DRIFTING SLOWLY NORTHEAST SATURDAY BEFORE PICKING UP SPEED TOWARD THE GREAT LAKES SUNDAY. DISTURBANCES WILL ROTATE AROUND THE LOW PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS. TEMPERATURES ARE EXPECTED TO REACH MID MAY NORMALS BY FRIDAY WITH CONTINUED WARMING THROUGH THE WEEKEND. BELOW NORMAL TEMPERATURES RETURN TUESDAY AS A COLD FRONT MOVES THROUGH WITH ANOTHER WEATHER SYSTEM MOVING IN FROM THE WEST. THIS SYSTEM MOVES THROUGH WEDNESDAY WITH NORTHWEST FLOW AND A RETURN TO MID MAY TEMPERATURES THURSDAY. 007 && .AVIATION... 541 PM MDT THU MAY 19 2011 FOR THE OOZ TAFS...S/W TROUGH MOVING THROUGH SOUTHERN CO ATTM. SHOWERS AND ISOLD TSTORMS HAVE DEVELOPED IN EASTERN CO AND MOVING NE. BETTER CHANCES AT KGLD TO SEE TSRA THAN KMCK. CURRENTLY...KGLD IS VFR AND KMCK IS LIFR. STRATUS IS HOLDING TIGHT AT KMCK AND WILL PROGRESS WEST OVERNIGHT...HOWEVER...WINDS AT KGLD WILL TURN MORE FROM THE WEST...WHICH WILL BEGIN TO DRY OUT LOW LEVELS AND PRECLUDE DENSE FOG FROM MOVING IN. KMCK WILL STAY STATUS QUO...WITH LIFR AND POSSIBLY VLIFR OVERNIGHT. AFT 15Z AT BOTH LOCATIONS...EXPECT CONDS TO BE VFR. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 19, 2:01 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 101 PM MDT THU MAY 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 101 PM MDT THU MAY 19 2011 /201 PM CDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...TORNADOES ARE ALSO POSSIBLE THROUGH EARLY EVENING FOR AREAS EAST OF A LINE FROM OBERLIN TO GOVE KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY WITH A POSSIBILITY OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS EAST OF A NORTON TO HILL CITY KANSAS LINE. THUNDERSTORMS WILL RETURN TO THE AREA DURING THE FIRST PART OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME ALTHOUGH CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM OBERLIN TO GOVE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 19, 3:17 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU MAY 19 2011
KSZ016-192045-
GRAHAM-
317 PM CDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PENOKEE...MOVING NORTH AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3919 9990 3923 10012 3957 10003 3957 9986
3954 9974
TIME...MOT...LOC 2017Z 196DEG 21KT 3930 9998
FOLTZLocal storm report, May 19, 7:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CHEYENNE WELLS 38.82N 102.35W
05/19/2011 E0.75 INCH CHEYENNE CO TRAINED SPOTTER
&&
BASSpecial weather statement, May 19, 7:17 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU MAY 19 2011
COZ091-092-200045-
CHEYENNE COUNTY-KIT CARSON COUNTY-
617 PM MDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 3888 10250 3922 10226 3913 10205 3905 10205
3877 10229
TIME...MOT...LOC 0017Z 208DEG 26KT 3888 10233
STASSERSpecial weather statement, May 19, 7:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU MAY 19 2011
COZ091-200130-
KIT CARSON COUNTY-
658 PM MDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING NORTH AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3957 10229 3957 10224 3949 10204 3947 10205
3920 10220 3926 10242
TIME...MOT...LOC 0059Z 200DEG 25KT 3934 10226
STASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:51 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| May 19, 9:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 19, 7:17 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 19, 7:58 PM CDT | Special Weather Statement | GLD | Kit Carson | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.